Crouse Health Online: Wellness is just a click away.
Share Share
  |  Connect with Us: 
large
med
small
Text Size
 

Health News



Antidepressants Celexa, Lexapro Tied to Irregular Heartbeat: Study

Antidepressants Celexa, Lexapro Tied to Irregular Heartbeat: Study

01/30/13

TUESDAY, Jan. 29 (HealthDay News) -- People taking certain antidepressants, including Celexa and Lexapro, may have a slightly increased risk of developing an abnormal heart beat.

Researchers say the drugs, which are in a class of medications called selective serotonin reuptake inhibitors (SSRIs), may extend the length of electrical activity in the heart, called a QT interval. A long QT interval is an indicator of abnormal heart rhythms.

"For people who are taking higher doses of citalopram (Celexa) or escitalopram (Lexapro), they should discuss these doses with their doctors," said lead researcher Dr. Roy Perlis, director of the Center for Experimental Drugs and Diagnostics in the psychiatry department at Massachusetts General Hospital in Boston.

"They should absolutely not just stop their medicine," he added.

QT interval is just one indicator of cardiac risk, so there are many other factors to consider in choosing a depression treatment, Perlis said. "It's important to know that there are other medicines which appear to be safe in terms of effects on heart rhythm," he added.

The report was published in the Jan. 29 online edition of the journal BMJ.

Doctors use an electrocardiogram (ECG) to measure the QT interval. The interval varies with heart rate, lengthening when the heart beats slower and shortening when the heart beats faster.

The normal QT interval for men is less than 420 milliseconds and for women it is less than 440 milliseconds. When the timing gets longer, the risk for abnormal heart rhythms increases, the researchers noted.

The U.S. Food and Drug Administration warned recently that Celexa and drugs like it could cause this problem.

To shed light on the matter, Perlis' team collected data on more than 38,000 adults who had an ECG after using antidepressants or methadone between February 1990 and August 2011. They found patients taking Celexa, Lexapro, Elavil (amitriptyline) and methadone had a small but significantly longer QT interval. This effect grew as dosage increased, they noted.

Nearly one in five patients taking these drugs had longer QT intervals, the study found. Whether this effect is clinically significant, however, isn't known.

"For people who need to take antidepressant doses higher than 40 milligrams of citalopram, there are a number of safe alternatives," Perlis said.

Other antidepressants were not associated with longer QT intervals. In one case, the opposite occurred.

"To our surprise, we also found that another antidepressant, bupropion (Wellbutrin, Zyban), actually shortens QT interval, though we don't know whether this is beneficial or just another indication that it is safe from a cardiac perspective," he said.

In the study, the researchers took other risk factors into account, such as age, race, sex, history of depression, heart attack, high blood pressure, heart rhythm problems and pre-existing conditions. They included methadone because it is also known to cause a longer QT interval.

At least one expert was unconcerned by the study results. "These findings are not surprising and, frankly, not very meaningful," said Dr. Peter Manu, director of medical services at Zucker Hillside Hospital in Glen Oaks, N.Y.

Manu noted that QT interval has to be longer than 500 milliseconds to be a potential problem.

"That occurrence in patients on antidepressants is extraordinarily unusual," Manu said. "In treating more than 30,000 patients over 20 years in this psychiatric hospital, I haven't seen it yet with these medications."

Other factors need to be taken into account to asses risk, Manu added. Most important is whether the patient has an existing heart problem.

"If the person's heart is normal, [longer QT interval] is meaningless," Manu said. "Nobody gets into trouble ever."

If there are underlying heart problems, it is possible the medication could lead to an abnormal heart rhythm, he said.

Manu said each patient needs to be evaluated individually for potential risks and benefits of a drug before a decision is made to start, stop or change it.

More information

For more information on antidepressants, visit the U.S. National Library of Medicine.

Health NewsCopyright © 2013 HealthDay. All rights reserved.

Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.

OF INTEREST:
 

Latest News

Crouse First in Area to Perform Single-Site Hysterectomy
more >

MedEx Bedside Prescription Delivery Service

Free service offers convenience, patient education at discharge.
more >

CrouseSports Express After-Hours Ortho Care

Immediate care of orthopedic injuries in kids and adults.
more >

Weight Loss Surgery

Is it right for you? Attend a free information seminar held twice monthly.
more >

Quality at Crouse

See how Crouse Hospital strives to provide the best in patient care.
more >

Cheer Up That Special Someone

Say get well or welcome a new arrival with a gift purchased right at Crouse.

more >

Make an Online Donation Now

Your donation of any amount helps support Crouse services & programs in a meaningful way.
more >

Shop Online Now

Say get well, thinking of you or welcome new baby with a unique gift from the Crouse Gift Shop.

more >